Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 19, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Feb 23, 2004, 3:19 PM CST for Iberville Parish, Pointe Coupee Parish, West Baton Rouge Parish, Louisiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 23, 2004, 3:19 PM CST (21:19 UTC)
- Expired
- Feb 23, 2004, 4:00 PM CST
- In force
- 41 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
Counties Iberville Parish, LA, Pointe Coupee Parish, LA, West Baton Rouge Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 564 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 431 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 353 m²/s²
- 0-3 km storm-relative helicity
- 418 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
368 WUUS54 KLIX 232119 SVRNEW LAC047-077-121-232200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 315 PM CST MON FEB 23 2004 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... IBERVILLE PARISH IN SOUTHEAST LOUISIANA POINTE COUPEE PARISH IN SOUTHEAST LOUISIANA WEST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA * UNTIL 400 PM CST * AT 312 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES WEST OF RAMAH...MOVING NORTHEAST AT 35 MPH. PENNY SIZE HAIL HAS BEEN REFPORTED WITH THIS THUNDERSTORM. COMMUNITIES IN THE PATH OF THIS STORM INCLUDE GROSSE TETE... MARINGOUIN...AND PORT ALLEN. LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 3048 9187 3019 9169 3042 9122 3068 9139 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 2:25 PM CST, 54 minutes earlier.
Area forecast discussion, Feb 23, 2:25 PM CST, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 225 PM CST MON FEB 23 2004 .DISCUSSION...SHOWERS AND THUNDERSTORM OUTFLOW BOUNDARIES HAVE PUSHED WARM FRONT SOUTH TO COAST. THREAT OF SEVERE CONVECTION APPEARS TO HAVE ENDED. SCATTERED ACTIVITY REMAINS ALONG BOUNDARY ACROSS EXTREME SOUTHERN PLAQUEMINES PARISH. MODELS SIMILAR WITH ETA A BIT FASTER IN MOVING H5 LOW TO THE EAST AND ALSO FURTHER SOUTH THAN AVN MODEL. TRACKS ARE RELATIVELY CLOSE WITH AVN RUNNING ABOUT 3 HOURS SLOWER. WILL CONTINUE WITH SLOWER SOLUTION AS AVN OR GFS HAS BEEN MORE CONSISTENT. SURFACE LOW EXPECTED TO FORM ALONG WESTERN PORTION OF FRONT OVER WESTERN GULF TONIGHT...TRACK NORTHEAST TO SOUTHEAST LA TUESDAY NIGHT...AND EAST TO MOBILE WEDNESDAY. THIS WILL KEEP MOST OF CWA IN COOLER AIRMASS. THREAT OF CONVECTION WILL CONTINUE INTO TUESDAY. TEMPERATURE ALOFT AT 500MB NEAR -15 TO OUR WEST...250 MB JET OF 120 KT PROGGED SOUTH OF CWA 12Z BETWEEN 18Z AND 00Z TUESDAY. WILL KEEP A THREAT OF FEW SEVERE IN WORDING FOR TUESDAY.EXPECT SCATTERED SHOWERS WEDNESDAY AS SHOWERS WRAP AROUND LOW. CLEARING THEREAFTER. NEXT SHOT OF RAIN SHOULD BE NEXT SUNDAY. IN MARINE...SMALL CRAFT ADVISORY CONDITIONS THRU TONIGHT AND REPLAY AGAIN TUESDAY NIGHT AND WEDNESDAY AS THE LOW SHIFTS EAST AND RIDGING RETURNS OVER THE AREA. && PRELIMINARY NUMBERS MCB 50 62 49 53 60/70/80/60 BTR 53 63 50 56 60/70/90/50 MSY 57 65 54 59 60/70/80/30 GPT 55 66 53 58 70/80/80/40 .LIX WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH EXTREME SOUTHEAST LA TIL 300 PM. LA...NONE. MS...NONE. SE LA AND MS COASTAL WATERS...SMALL CRAFT ADVZY...CSTL WATERS KPQL TO ATCHAFALAYA RVR OUT 60 NM INCLUDING LAKES PONTCHARTRAIN AND MAUREPAS. &&
Hazardous weather outlook, Feb 23, 10:00 AM CST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NEW ORLEANS LA 1000 AM CST MON FEB 23 2004 LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-241100- AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK- HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON- LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE- ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES- ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON- UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE- WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON- 1000 AM CST MON FEB 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST LOUISIANA AND EXTREME SOUTH...SOUTHWEST AND COASTAL MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT A WARM FRONT...EXTENDING FROM JUST SOUTH OF LAKE CHARLES TO LAKE PONTCHARTRAIN...IS EXPECTED TO DRIFT SLIGHTLY NORTH AND BECOMIE STATIONARY TONIGHT. SOUTHWEST FLOW ALOFT WILL BRING DISTURBANCES ACROSS SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI AND INTERACT WITH MOISTURE TO CREATE WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS. A FEW THUNDERSTORMS MAY PRODUCE SMALL HAIL AND WINDS GUSTING TO 30 MPH. .RIVER FLOODING...RIVER FLOODING IS STILL OCCURRING ON THE LOWER PEARL RIVER AND ON THE ATCHAFALAYA RIVER AT MORGAN CITY. REFER TO THE LATEST RIVER FLOOD STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... UPPER LEVEL LOW AND SURFACE LOW WILL MOVE EAST ACROSS SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI TUESDAY AFTERNOON AND EVENING...PRODUCING SHOWERS AND THUNDERSTORMS. A FEW THUNDERSTORMS MAY BECOME SEVERE TONIGHT AND TUESDAY. HAIL AND DAMAGING WINDS WOULD BE THE MAIN THREAT. HAZARDOUS WEATHER IS NOT EXPECTED WEDNESDAY THROUGH SUNDAY. .RIVER FLOODING...RIVER FLOODING WILL CONTINUE ON THE LOWER PEARL AND ATCHAFALAYA RIVERS. ADDITION RAINFALL MAY CAUSE FLOODING OF ADDITIONAL RIVERS AS WELL. REFER TO THE LATEST RIVER FLOOD STATEMENTS AND WARNINGS ISSUED BY THE NATIONAL WEATHER SERVICE FOR FURTHER INFORMATION. .MARINE...SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO DEVELOP BY TUESDAY NIGHT WITH WINDS OVER THE GULF COASTAL WATERS INCREASING FROM THE NORTH TO 20 TO 25 KNOTS. WINDS AND SEAS OVER THE COASTAL WATERS AND TIDAL LAKES ARE EXPECTED TO SUBSIDE THURSDAY. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT REQUESTED AT THIS TIME.
In the hours before
Local storm report, Feb 23, 12:50 PM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1250 PM CST MON FEB 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1201 PM MARINE TSTM WIND 20 S GULFPORT 30.10N 89.07W
02/23/2004 43 MPH XXX XX BUOY
BUOY 42007 MEASURED 36029G37KT.
1135 AM FLOOD DESTREHAN 29.96N 90.37W
02/23/2004 ST. CHARLES LA EMERGENCY MNGR
MINOR STREET FLOODING PARISHWIDE.
1021 AM MARINE TSTM WIND 1 N LAKEFRONT KNEW ARPT 30.04N 90.04W
02/23/2004 46 MPH ORLEANS LA OFFICIAL NWS OBS
ASOS MEASURED 35040 KT.
1015 AM HAIL 2 SW DESTREHAN 29.94N 90.39W
02/23/2004 0.25 INCH ST. CHARLES LA EMERGENCY MNGR
1010 AM MARINE TSTM WIND 12 N METAIRIE 30.17N 90.18W
02/23/2004 48 MPH XXX XX OFFICIAL NWS OBS
MIDLAKE MDLL1 MEASURED 34423G42KT.
0850 AM HAIL BATON ROUGE KBTR ARPT 30.53N 91.15W
02/23/2004 0.25 INCH EAST BATON ROUGE LA OFFICIAL NWS OBS
&&
RICKSSpecial weather statement, Feb 23, 1:15 PM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 115 PM CST MON FEB 23 2004 LAZ040-056>070-MSZ080>082-232000- ASSUMPTION-HANCOCK-HARRISON-JACKSON-LOWER JEFFERSON-LOWER LAFOURCHE- LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS- ST CHARLES-ST JAMES-ST JOHN THE BAPTIST-ST TAMMANY-UPPER JEFFERSON- UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE- 1254 PM CST MON FEB 23 2004 ...TORNADO WATCH NUMBER 11 IS DISCONTINUED FOR THE FOLLOWING PARISHES... IN SOUTHEAST LOUISIANA... ST TAMMANY...ST JOHN THE BAPTIST...ST JAMES...ASSUMPTION...ST CHARLES...ORLEANS...UPPER JEFFERSON...UPPER LAFOURCHE...UPPER PLAQUEMINES PARISHES. IN SOUTH MISSISSIPPI... HANCOCK...HARRISON...AND JACKSON COUNTIES. THE TORNADO WATCH CONTINUES IN EFFECT UNTIL 300 PM CST FOR THE FOLLOWING LOCATIONS. IN SOUTHEAST LOUISIANA... ST BERNARD PARISH...SOUTHERN PLAQUEMINES...SOUTHERN JEFFERSON... SOUTHERN LAFOURCHE...AND TERREBONNE PARISHES. AT 410 AM CST...A LINE OF STRONG THUNDERSTORMS...EXTENDING FROM GULFPORT AND BILOXI...SOUTH INTO THE MISSISSIPPI SOUND...WAS MOVING NORTHEAST AT 40 MPH. THESE STORMS WILL PRODUCE STRONG WINDS GUSTS OF 35 TO 45 MPH NEAR THE COAST FROM BILOXI TO OCEAN SPRINGS THROUGH 430 AM. IN ADDITION...OCCASIONAL LIGHTNING...AND HEAVY DOWNPOURS OF RAIN WILL MOVE ACROSS HARRISON AND JACKSON COUNTIES THROUGH 5 AM.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 9:10 AM CST | Special Marine Warning | LIX | 50 min | |
| Feb 23, 9:24 AM CST | Tornado Warning | LIX | Lafourche, Terrebonne | 36 min |
| Feb 23, 10:09 AM CST | Tornado Warning | LIX | Saint Charles | 36 min |
| Feb 23, 10:36 AM CST | Special Marine Warning | LIX | 114 min | |
| Feb 23, 10:44 AM CST | Tornado Warning | LIX | Plaquemines | 31 min |
| Feb 23, 12:22 PM CST | Special Marine Warning | LIX | 113 min | |
| Feb 23, 1:06 PM CST | Special Marine Warning | LIX | 114 min | |
| Feb 23, 1:43 PM CST | Severe Thunderstorm Warning | LIX | Plaquemines | 62 min |
| Feb 23, 3:24 PM CST | Special Marine Warning | LIX | 2 hr | |
| Feb 23, 3:24 PM CST | Special Marine Warning | LIX | 2 hr | |
| Feb 23, 4:00 PM CST | Severe Thunderstorm Warning | LIX | East Baton Rouge, West Baton Rouge | 30 min |
| Feb 23, 5:38 PM CST | Special Marine Warning | LIX | 82 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.